Flash Flood, Brown
- When
- March 25, 10:30 AM CST to 4:00 PM CST
- Where
- Brown County, 3.56 mi NW of Westport to 2.07 mi SSW of Westport
- Cause
- Ice Jam
- Reported by
- NWS Employee
- Coordinates
- 45.680, -98.560
Ice, logs, and debris were preventing the already flooded Elm River waters from flowing downstream. This resulted in a rapid rise in the river, leading to flash flood conditions in and around Westport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Ice, logs, and debris were preventing the already flooded Elm River waters from flowing downstream. This resulted in a rapid rise in the river, leading to flash flood conditions in and around Westport. Once the ice, logs, and debris were cleared, the water levels fell back quickly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 25, 2:39 AM CST, 7 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 339 AM CDT WED MAR 25 2009 .SHORT TERM...TODAY THROUGH FRIDAY AN AREA OF LOW PRESSURE OVER CENTRAL MINNESOTA CONTINUES TO WRAP PCPN INTO THE EASTERN HALF OF THE CWA. A VORT MAX WAS WRAPPED INTO THE LOW WHICH HAS LED TO COOLING CLOUD TOPS INT EASTERN NORTH DAKOTA. EXPECT TO SEE BURST OF SNOW SHOWERS TO CONTINUE UNTIL SUNRISE IN THE EASTERN PORTION OF THE CWA. MODELS SHOW THE LOW LIFTING NNE INTO THE ARROWHEAD OF MINNESOTA BY THIS AFTERNOON...WITH MOST OF THE PCPN COMING TO AN END BY THEN. PCPN CHANCES LATE TONIGHT AND THROUGH THE REST OF THE SHORT TERM IS THE MAIN FORECAST CHALLENGE. BOTH THE ECMWF AND THE NAM12 SHOW A SHORT WAVE MOVING ALONG THE SOUTH DAKOTA/NEBRASKA BORDER. THESE TWO MODELS HAVE BEEN FAIRLY CONSISTENT WITH SHOWING THIS FEATURE. THE GFS ALSO SHOWS THIS SHORT WAVE...BUT IS MUCH FARTHER SOUTH INTO NEBRASKA. HAVE REINTRODUCED POPS INTO THE GRIDS FOR TONIGHT IN THE SW AND WESTERN PORTION OF THE CWA. WILL GO DRY FOR THE REST OF THE CWA FOR TONIGHT AS TIME HEIGHT SECTIONS SHOW A DECENT DRY LAYER BETWEEN 750-500 MB...AND WITH SOME MINOR SUBSIDENCE. A COLD FRONT WILL APPROACH THE CWA LATE TONIGHT FROM THE NORTH. MID LEVEL RH VALUES INCREASE TO 90-100 PERCENT ON VIRTUALLY ALL MODELS BY THURSDAY. EXPECT MOSTLY SCT FLURRIES WITH THIS FRONTAL PASSAGE AS MOISTURE IS LACKING. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY THE LATEST EXTENDED RANGE MODELS ALL CONTINUE TO ADVERTISE A FAIRLY ROBUST AND STORMY PATTERN THROUGH THE NEXT 10 DAYS OR SO. ENERGY SHOULD CONTINUE TO RIDE THE EASTERN PACIFIC RIDGE AND THEN DIVE SOUTHEAST INTO THE WESTERN/CENTRAL CONUS....FORMING FAIRLY AMPLIFIED TROFS. ONE SUCH TROF/UPPER LOW LIFTS FROM THE SOUTHERN PLAINS NORTHEAST INTO THE OHIO VALLEY THIS WEEKEND. THIS SYSTEM IS NOT EXPECTED TO BRING ANY PCPN TO THE FORECAST AREA. HOWEVER...RIGHT ON THE HEELS OF THIS SYSTEM IS ANOTHER BATCH OF ENERGY THAT IS EXPECTED TO DROP INTO THE CENTRAL CONUS EARLY NEXT WEEK. THE MODELS ARE GRADUALLY CONVERGING IN REFERENCE TO THE DETAILS ON THIS STORM...WITH THE ECMWF SPEEDING UP THE SYSTEM...AND THE GFS LOOKING A BIT MORE INTENSE VS LAST NIGHTS RUN. NO MATTER WHICH MODEL YOU THINK IS RIGHT...THEY ALL CRANK OUT SOME PCPN OVER THE REGION SUNDAY NIGHT THROUGH MONDAY NIGHT. PARTIAL THICKNESS/H85 TEMPS AND MOS GUIDANCE SUGGESTS THE PCPN COULD BE A MIX OF RAIN/SNOW/FREEZING RAIN. FOR NOW WILL TRY TO KEEP IT SIMPLE. AS FOR TEMPERATURES...COLDER THAN NORMAL STILL APPEARS TO BE THE MAIN THEME THROUGHOUT THE ENTIRE FORECAST TIME PERIOD. && .AVIATION... A MIX OF MVFR/VFR CIGS WILL CONTINUE AT KMBG/KPIR THIS MORNING BEFORE CLEARING OUT THIS AFTERNOON. AT KATY/KABR SNOW WILL CONTINUE THROUGH THE MORNING WITH OCCASIONAL IFR VSBYS DUE TO SNOW AND BLOWING SNOW. CIGS FOR THE MOST PART WILL BE MVFR BUT WITH AN OCCASIONAL DROP TO IFR WITH HEAVIER SNOW. SOME IMPROVEMENT IS EXPECTED THIS AFTERNOON. THE STRONG WINDS WILL GRADUALLY ABATE DURING THE DAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CDT WED MAR 25 2009 MNZ039-046-SDZ006>008-011-018>023-260930- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 420 AM CDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL CONTINUE TO PRODUCE SNOW SHOWERS AND AREAS OF BLOWING SNOW IN NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THROUGH LATE MORNING. SNOWFALL AMOUNTS OF ONE TO TWO INCHES COULD BE POSSIBLE BY THIS AFTERNOON. SNOW IS EXPECTED TO TAPER OFF TO FLURRIES BY THIS AFTERNOON. FLOODING WILL CONTINUE TO BE A CONCERN...ESPECIALLY ON THE JAMES RIVER AND THE TRIBUTARIES WHERE MODERATE TO MAJOR FLOODING IS OCCURRING. MINOR FLOODING IS EXPECTED TO CONTINUE ON THE LITTLE MINNESOTA RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>005-009-010-260930- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS- 420 AM CDT WED MAR 25 2009 /320 AM MDT WED MAR 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FLOODING WILL CONTINUE TO BE A CONCERN...ESPECIALLY ON THE GRAND RIVER IN CORSON COUNTY WHERE MODERATE FLOODING IS OCCURRING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ015>017-033>037-045-048-051-260930- DEWEY-POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 420 AM CDT WED MAR 25 2009 /320 AM MDT WED MAR 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
856 AM CDT WED MAR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM BLIZZARD MOBRIDGE 45.54N 100.44W
03/24/2009 WALWORTH SD EMERGENCY MNGR
2 TO 3 INCHES OF SLUSHY SNOW TURNING TO ICE...BLIZZARD
CONDITIONS OFF AND ON SINCE MIDNIGHT CDT EARLY TUESDAY
MORNING...SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS OF 45
TO 50 MPH...STILL SNOWING
0600 AM BLIZZARD MCLAUGHLIN 45.81N 100.81W
03/24/2009 CORSON SD PUBLIC
BLIZZARD CONDITIONS OBSERVED SINCE 6 AM CDT...3 TO 4
INCHES OF SNOW ON THE GROUND WITH CONSIDERABLE BLOWING
AND DRIFTING SNOW...VISIBILITY 1/4 MILE OR LESS...STILL
SNOWING
0824 AM BLIZZARD 6 E HAYES 44.37N 100.90W
03/24/2009 STANLEY SD CO-OP OBSERVER
HEAVY SNOW STARTED 1 HOUR AGO, VISIBILITY LESS THAN 1/4
MILE. 1/4 INCH ICE BUILDUP FROM FREEZING RAIN. WIND 50 TO
60 MPH.
1000 AM BLIZZARD MOUND CITY 45.73N 100.07W
03/24/2009 CAMPBELL SD EMERGENCY MNGR
BLIZZARD CONDITIONS OBSERVED SINCE 10 AM CDT...APPX ONE
INCH OF SLUSHY SNOW ON THE GROUND TURNING TO ICE...SNOW
MODERATE TO HEAVY AT TIMES WITH VISIBILITY AROUND 1/4
MILE...30 TO 35 MPH SUSTAINED WINDS WITH HIGHER
GUSTS...NUMEROUS CARS DITCHED ALONG HIGHWAY 83...STILL
SNOWING
1015 AM HEAVY SNOW 2 WSW TIMBER LAKE 45.42N 101.11W
03/24/2009 E5.2 INCH DEWEY SD PUBLIC
1033 AM BLIZZARD 6 SE MCINTOSH 45.86N 101.26W
03/24/2009 CORSON SD CO-OP OBSERVER
ESTIMATED 3 INCHES OF SNOW AND STILL SNOWING. VSBYS
REDUCED TO 1/8 MI.
1041 AM BLIZZARD 14 NNE ISABEL 45.58N 101.32W
03/24/2009 CORSON SD CO-OP OBSERVER
3 TO 4 INCHES OF SNOWFALL ESTIMATED AND STILL SNOWING.
VSBY IS REDUCED TO LESS THAN 1/4 MI. A THIN LAYER OF ICE
IS UNDER SNOW.
1044 AM BLIZZARD TIMBER LAKE 45.43N 101.07W
03/24/2009 DEWEY SD LAW ENFORCEMENT
ESTIMATED 3 TO 4 INCHES OF SNOW AND STILL SNOWING. VSBY
REDUCED TO LESS THAN 1/4 MILE.
0100 PM BLIZZARD GETTYSBURG 45.01N 99.95W
03/24/2009 POTTER SD EMERGENCY MNGR
BLIZZARD CONDITIONS SINCE APPX 1 PM CDT...TRACE OF SNOW
ON THE GROUND /A LOT OF MELTING ON IMPACT/ AND STILL
SNOWING...ROADS ARE SLUSHY BECOMING ICY...VISIBILITY 1/4
MILE OR LESS...WINDS 35 MPH SUSTAINED WITH GUSTS OF 45 TO
50 MPH.
0225 PM BLIZZARD 6 E HAYES 44.37N 100.90W
03/24/2009 STANLEY SD CO-OP OBSERVER
SNOWFALL 4-5 INCHES. VISIBILITY LESS THAN 1/4 MILE. WIND
ESTIMATED 40-50 MPH WITH HIGHER GUSTS.
0230 PM BLIZZARD 4 NW ONIDA 44.75N 100.12W
03/24/2009 SULLY SD CO-OP OBSERVER
SNOWFALL 1-2 INCHES. VISIBILITY 1/4 MILE OR LESS AT
TIMES. WINDS 30-40 MPH WITH HIGHER GUSTS.
0245 PM BLIZZARD MURDO 43.89N 100.71W
03/24/2009 JONES SD LAW ENFORCEMENT
VISIBILITY 1/4 MILE OR LESS. WIND 30-40 WITH HIGHER
GUSTS. STILL SNOWING.
0400 PM BLIZZARD PIERRE 44.37N 100.32W
03/24/2009 HUGHES SD NWS EMPLOYEE
IN HUGHES COUNTY. VSBY 1/4 MILE OR LESS. WIND 35-45 WITH
HIGHER GUSTS. SNOW CONTINUED
&&
WFO ABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1114 AM CDT WED MAR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST ONIDA 44.70N 100.07W
03/24/2009 M66.00 MPH SULLY SD MESONET
&&
NWSThe Aberdeen radar (KABR), 27 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184730.